FDA Issues Warning for Arthritis Supplement that Contains Unapproved Medications

FDA Issues Warning for Arthritis Supplement that Contains Unapproved Medications
November 21, 2014

The U.S. Food and Drug Administration (FDA) has issued a warning for users of an herbal medication for arthritic pain associated with rheumatoid arthritis and osteoporosis.

An FDA lab analysis of Feng Shi Ling found diclofenac and indomethacin, non-steroidal anti-inflammatory (NSAIDs) that are not declared on the label.

NSAIDs may cause increased risk of cardiovascular events, such as heart attack and stroke, as well as serious gastrointestinal damage including bleeding, ulceration, and fatal perforation of the stomach and intestines.

These hidden drug ingredients may interact with other medications and significantly increase the risk of adverse events, particularly when consumers already may be using NSAID-containing products.

The product includes labels in English and Chinese and is sold on various websites and may be sold in some retail stores. It is manufactured by Hong Kong Chi Chun Tang Herbal Factory.

The FDA advises that consumers stop using this product immediately and throw it away. Users of the product should consult a health care professional as soon as possible if they have experienced any negative side effects, such as unusually dark stools or urine, stomach pain, increased bruising, and other signs of bleeding.

The FDA encourages health care professionals and consumers to report any adverse events or side effects associated with the use of this product to FDA's MedWatch Safety Information and Adverse Event Reporting Program.